Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Brownsville, TX

June 21, 2018Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 21, 2018, 1:56 AM CDT for Cameron County, Willacy County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 1:56 AM CDT (06:56 UTC)
Expired
Jun 21, 2018, 4:29 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 56 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS54 KBRO 210656
FFWBRO
TXC061-489-211100-
/O.NEW.KBRO.FF.W.0014.180621T0656Z-180621T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
156 AM CDT THU JUN 21 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Central Cameron County in Deep South Texas...
  Central Willacy County in Deep South Texas...

* Until 600 AM CDT.

* At 155 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  San Benito, Los Fresnos, Rancho Viejo, Rio Hondo, Laureles, Arroyo
  City, Olmito, Brownsville, La Encantada Elementary School and
  Palmer Laasko Elementary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2660 9761 2660 9744 2649 9741 2651 9742
      2647 9742 2645 9746 2647 9740 2642 9745
      2641 9745 2644 9739 2641 9739 2639 9741
      2640 9738 2601 9743 2601 9765

$$

FRYE
1 follow-up statement
200 
WGUS74 KBRO 210929
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
429 AM CDT THU JUN 21 2018

TXC061-489-210939-
/O.CAN.KBRO.FF.W.0014.000000T0000Z-180621T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-Willacy TX-
429 AM CDT THU JUN 21 2018

...THE FLASH FLOOD WARNING FOR CENTRAL CAMERON AND CENTRAL WILLACY
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 2660 9761 2660 9744 2649 9741 2651 9742
      2647 9742 2645 9746 2647 9740 2642 9745
      2641 9745 2644 9739 2641 9739 2639 9741
      2640 9738 2601 9743 2601 9765

$$

FRYE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 12:36 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 21, 12:36 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1236 AM CDT Thu Jun 21 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Scattered convection has begun firing near the
aerodromes and is expected to persist through the remainder of
the overnight hours. Tomorrow, the showers and thunderstorms
will persist as the mid-level disturbance responsible for the
convection eases farther into Mexico but still close enough to
generate unsettled weather. The current TAFs are far from perfect,
but should convey to all pilots that aviation conditions will be
far from stellar through the next 24 hours.
&&

.PREV DISCUSSION... /issued 745 PM CDT Wed Jun 20 2018/

DISCUSSION...Bumped up pops to 90 percent across the board
this evening and overnight with regeneration of convection across
much of the CWA over the last 1-2 hours. Large mid level
circulation extending over S Texas and NE Mexico with embedded
smaller circulations are generating widespread showers and
scattered thunderstorms. GOES-16 Clean IR imagery showing cold
convective tops at -84C around widespread -75C within a growing
MCS over NE Mexico and Deep South Texas. The heaviest rain band
extends from Matamoros, Tamaulipas through Cameron and Willacy
counties with rainfall rates of 1-3 inches per hour. Another area
of strong convection is firing over Kenedy county west of 69E.
Light to moderate rainfall is noted over Zapata and Starr counties
with some stronger echos expected as continued warm rain
processes and destabilization commences.

Training of showers and thunderstorms and further increase in
coverage of heavy rainfall will exacerbate any ongoing flooding
with addition areas flooding this evening and overnight. The flash
flood watch remains in effect for all of Deep South Texas
overnight.

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Convection is expected to be widespread this evening
and overnight spreading impacting all three terminal sites. MVFR
is likely to prevail with occasional IFR within the strongest
convection. MVFR is likely through the morning hours Thursday with
some improvement in the afternoon as Thunderstorm chances taper
off.

PREV DISCUSSION... /issued 350 PM CDT Wed Jun 20 2018/

SHORT TERM (Now through Thursday Night):  Still another 18-24 hours
to get through with the ongoing heavy rain/flooding event.
Rainfall totals reached 8-12 inches within about 4 hours in the
heaviest hit areas from Mercedes toward Weslaco earlier today.
Water rescues continue, and an Areal Flood Warning is in effect
for that area through 7:30 pm. Has been in a lull in rainfall for
the past several hours, as even a tropical airmass will need a
little time "recharge". As of this writing, new convection is
developing east of Hwy. 77/I-69E, where clouds thinned during the
day and insolation allowed destabilization. (BRO reached 92F
earlier.)

Forecast models in reasonably good agreement on the bigger
picture, namely, that the mid-level low will start to sag away
toward the SW (from its current position right over the CWA)
beginning tonight. Also showing more of a QPF signal in the
western counties of Starr/Zapata/Jim Hogg later this evening and
into the overnight. Have shaded PoP's higher out that way as a
result.  This will be an area to watch for instances
of "new" flooding. WPC has placed a 1"+ QPF bullseye out there as
well. Rain "still to come" will generally range 1-2", with
perhaps 3-4" in spots.

Though the main low is progged to be over interior Mexico by mid-
day Thursday, mid-level inverted troughiness will linger through
much of the day. PW stays in the 2.25-2.5" range. Will keep PoP's
in the higher-end scattered range as a result. If the interior can
heat up (forecast high temps in the upper 80s to near 90F), with
light onshore background flow, sea-breeze could even act to focus
convergence and act as a trigger for additional thunderstorms.

As time goes on, it should become a little harder to get the
really high convective rainfall rates, with the mid-level center
becoming further displaced from the area. Of course, with the
widespread rains, it won't take much for additional flash
flooding, especially along the I-2 corridor between Harlingen and
McAllen.  After collaboration with CRP, will also be extending
Flash Flood Watch through 1 pm Thursday for all counties of Deep
South Texas.

Moving into Thursday night, H5 ridge axis finally builds in from
the Desert SW. PW finally falls below 2.0" with only isolated
light showers expected.

LONG TERM (Friday through Wednesday):  Weather over deep south TX to
be dominated in the Friday through Sunday period by strong mid/upper
level high pressure elongated west to east across northern Mexico
into much of TX. Main impacts will be to maintain hot, precipitation
free but very humid conditions across the area. Highs on Friday look
to range from the lower 90s at the coast to the mid/upper 90s
inland. The high pressure will strengthen Saturday/Sunday bringing
hotter days with mid 90s at the coast and upper 90s to around 102
mid valley and westward.

Late Sunday...an inverted trough of low pressure will approach the
forecast area from the southeast. This trough looks to sweep
westward across deep south Texas on Monday bringing increased low
level moisture that will lead to low chances of showers and
thunderstorms across mostly the east half of the region Sunday night
through Tuesday. Weakening of the high pressure by the incoming
trough, and the addition of the aforementioned low level moisture,
will bring somewhat lower high temperatures Monday through
Wednesday. Highs the three days will range from the lower 90s at the
coast with mid/upper 90s inland.

MARINE (Now through Thursday Night): Mainly moderate SE winds and
Gulf seas of 3-5 ft. are expected. Showers and thunderstorms will
produce locally gusty winds and more agitated seas through
Thursday, before rain chances taper off Thursday night.

Friday through Monday:  Moderate winds/seas to open the
period as high pressure prevails over the northwest Gulf. Winds/seas
to then build and remain elevated Saturday through Monday with Small
Craft Advisories likely through the three day period.

HYDROLOGY: The Flood Warning for the Los Olmos Creek near
Falfurrias in Brooks County remains in effect until this evening.
Minor flooding is occurring. The river is forecast to fall below
flood stage later this afternoon, with a continued gradual fall
through Thursday.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jun 20, 5:21 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
521 PM CDT Wed Jun 20 2018

TXZ248>257-351-353-212230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
521 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for all of Deep South Texas
through tonight.

There is a high risk of rip currents at the beaches of South
Padre Island and Boca Chica beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms, some with heavy rainfall, will
continue across portions of Deep South Texas Thursday. Flooding
may again occur in heavier showers and thunderstorms, especially
where the ground is saturated, and the Flash Flood Watch may need
to be extended.

An elevated risk of rip currents will continue through the rest
of the week due to high wave heights and swell.

.SPOTTER INFORMATION STATEMENT...

Please forward any reports of flooding to local law enforcement or
the National Weather Service in Brownsville.

GMZ130-132-135-150-155-170-175-212230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
521 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Showers and thunderstorms, some with heavy rainfall and possible
waterspouts are possible across the coastal waters. Winds and
seas will be higher in and near thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories may be needed for portions of the coastal
waters Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:17 PM CDTFlash Flood WarningBROCameron58 min
Jun 20, 9:35 PM CDTSpecial Marine WarningBRO115 min
Jun 21, 12:14 AM CDTFlash Flood WarningBROHidalgo4 hr
Jun 21, 12:19 AM CDTAreal Flood AdvisoryBROJim Hogg3 hr
Jun 21, 1:01 AM CDTFlash Flood WarningBROCameron, Willacy3 hr
Jun 21, 2:56 AM CDTAreal Flood AdvisoryBROHidalgo, Starr3 hr
Jun 21, 3:58 AM CDTFlash Flood WarningBROStarr3 hr
Jun 21, 5:55 AM CDTAreal Flood AdvisoryBROHidalgo2 hr
Jun 21, 6:24 AM CDTFlash Flood WarningBROHidalgo, Starr96 min
Jun 21, 7:37 AM CDTFlash Flood Warning EmergencyBROHidalgo, Starr113 min
Jun 21, 9:14 AM CDTFlash Flood Warning EmergencyBROHidalgo106 min
Jun 21, 9:53 AM CDTAreal Flood AdvisoryBROBrooks, Kenedy112 min
Jun 21, 10:52 AM CDTFlash Flood Warning EmergencyBROHidalgo6 hr
Jun 21, 11:24 AM CDTSpecial Weather StatementBROHidalgo66 min
Jun 21, 12:07 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy113 min
Jun 21, 12:10 PM CDTAreal Flood AdvisoryBROCameron65 min
Jun 21, 12:38 PM CDTAreal Flood AdvisoryBROCameron, Willacy67 min
Jun 21, 2:17 PM CDTAreal Flood AdvisoryBROKenedy118 min
Jun 21, 2:39 PM CDTAreal Flood AdvisoryBROKenedy, Willacy2 hr
Jun 21, 3:02 PM CDTAreal Flood AdvisoryBROCameron58 min
Jun 21, 3:49 PM CDTAreal Flood AdvisoryBROCameron56 min
Jun 21, 4:42 PM CDTAreal Flood WarningBROHidalgo12 hr
Jun 21, 4:52 PM CDTAreal Flood AdvisoryBROKenedy113 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.